Acute Posterior Multifocal Placoid Pigment Epitheliopathy Developed in One Woman After Flu Vaccine

“To our knowledge, only one case of APMPPE following human influenza virus vaccine was reported, and this case reportedly demonstrated a benign clinical course.” The researchers encourage doctors to be aware, though this case was both benign and extremely rare.

Although rare, some patients who receive influenza vaccinations may experience acute posterior multifocal pigment epitheliopathy (APMPPE) as a side effect, additionally, recovery from APMPPE could include granulomatous uveitis, requiring steroid therapy, according to a recent case report published in the American Journal of Ophthalmology. Authored by Takayuki Gonome, of the Department of Ophthalmology at Hirosaki University Graduate School of Medicine, and colleagues, the case report describes a female patient in her 30s.

The authors note, “To our knowledge, only one case of APMPPE following human influenza virus vaccine was reported, and this case reportedly demonstrated a benign clinical course.” They go on to describe the patient who received a flu shot and developed a fever, cough, and nausea 7 days later. Within 10 days of the first symptoms appearing, “the patient noticed redness and blurred vision in her left eye,” report the authors.

The patient was treated with non-steroid anti-inflammatory drugs (NSAIDs) for cellular infiltration in the left anterior chamber and optic disc edema, and referred to the Department of Ophthalmology at Hirosaki University Hospital due to the observed signs of uveitis. Examinations and tests “suggested a diagnosis of granulomatous uveitis,” said the authors and, “treatment with 0.1% fluorometholone eye drops was started.” Two weeks later, the treatment was changed to 0.1% betamethasone eye drops.

“Although we presented a report on the second case of APMPPE following human influenza vaccination, the patient later developed granulomatous uveitis while undergoing treatment for APMPPE with topical non-steroid anti-inflammatory eye drops,” say the authors. They add, “It was not possible to infer if the observed granulomatous uveitis was a side effect of the influenza vaccine, and if APMPPE, like ocular sarcoidosis, was an antecedent sign of granulomatous uveitis.” They suggest further studies should be conducted to answer these questions.

The authors conclude with, “Although APMPPE is known to be a self-limited, benign clinical entity, careful follow-up should be considered even after the resolution of fundus findings to avoid undetected delayed onset inflammation affecting other parts of the eye that would require treatment, or the development of an associated systemic disorder.”

Related Coverage:

A Different Look at Vaccinations

Cases May Connect Bilateral Acute Simultaneous Onset Anterior Uveitis to Erlotinib

Golimumab Effective Against Uveitis Associated with Ankylosing Spondylitis